Thunderstorm Wind, Arapahoe
- When
- May 4, 2:33 PM MST
- Where
- Arapahoe County, Centennial Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.570, -104.850
A dry microburst produced a peak wind gust to 60 mph at Centennial Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A dry microburst produced a peak wind gust to 60 mph at Centennial Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 4, 1:22 PM MST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 222 PM MDT Thu May 4 2023 .SHORT TERM...(This evening through Friday) Issued at 222 PM MDT Thu May 4 2023 A trough to our northwest continues to slowly fill and inch it's way to the north-northeast. By Friday midday it should be over the tri- state area of ID-OR-NV, placing Colorado in continued southwest flow aloft. There could be another round of isolated rain showers to develop this evening if it clears out a little, and there is also another weak disturbance ejecting from the primary trough which may just be enough to help initiate additional showers. For most of the area, instability will remain weak enough to not have any lightning, but would contain gusty winds 40-50 mph for brief periods. There is better instability along and east of a Limon to Sterling line, and thunderstorms with small hail and wind gusts 40- 50 mph are possible (and ongoing this afternoon) through the evening hours given the existing instability and any influence from the aforementioned disturbance. East of Sterling there could be an isolated shower/thundershower until sunrise, but chances are less than 20 percent. Everywhere other than the northeast corner of the state should be dry by late tonight and partly mostly cloudy after midnight. Low temperatures like last night will again be cooler than last night with some clearing, especially east of the Continental Divide. Expect lows in the mid to upper 40s across the plains and lower eastern foothills, low 40s in the colder river valleys, and upper 20s to low 30s in the mountain valleys. On Friday, 700 mb temperatures will be similar to today, remaining fairly steady from +5 to +8 degC. There will be more sunshine across the mountains and I-25 corridor than today, which should help temperatures reach the mid 70s across the plains, with 60s in the foothills and upper 50s in the mountain valleys. Another weak, fast moving short wave trough moves across the CO/WY border during the afternoon. This should help initiate a few thunderstorms despite the fact that the atmospheric column dries out quite a bit vs today. Best chance of thunderstorms would be for the northern Front Range Mountains and Gore/Park Ranges around midday, then spreading east along the Wyoming border, but for the most part remaining north of US-34. There is a marginal risk of severe thunderstorms for the far northeast corner of Colorado where 40 kts of deep layer effective shear should reside with instability 500 J/kg, maybe up to 1000 J/kg if the area doesn't dry out enough. Overall storm chances are low, and the best time for any severe weather would be between 4 and 6 PM. South of the weak trough, southwest winds will increase across our southern zones, roughly along and south of I-70 including all of the Palmer Divide. With RH dropping to 10 percent, an RFW is needed for the eastern Palmer Divide (see details in the Fire Wx Discussion below). .LONG TERM...(Friday night through Thursday) Issued at 222 PM MDT Thu May 4 2023 A weak disturbance may continue to produce a few showers and storms over the far northeast corner of Colorado through mid evening before it shifts off to the northeast. The rest of Friday night will be mostly clear and dry behind the exiting wave. Southwest flow aloft will prevail over Colorado around a long wave trough over western North America through the weekend and the first part of next week (Saturday-Tuesday). This will bring mild temperatures and generally dry air. Best chance for showers and storms will be Sunday when a weak wave will bring an uptick in moisture and lift. Will have the highest PoPs in the forecast for this. Except for the slight increase in activity for Sunday, expect isolated to scattered convection over the mountains with a few weak showers and storms off the higher terrain most days. For Wednesday, Thursday, and beyond, it appears there will be a shift in the pattern over North American. The ridging over the eastern half of the country breaks down. Meanwhile the long wave trough along the west coast shifts east over the Rockies and Central Plains and it is replaced by a ridge. Models still unclear on the details and how it plays out. The GFS had been showing a large closed low over the region. However, the ECMWF has a broad long wave trough with weaker features embedded in it. Expect a cool down by Thursday under this pattern. Will keep scattered PoPs in the forecast with the long wave trough likely over the region by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1149 AM MDT Thu May 4 2023 VFR expected through Friday though this afternoon there may be brief periods if a rain shower moves overhead when CIGs may drop to 050 or so. The question of what is going to happen this afternoon at the terminals is still very much in the air. It looks like at least a few rain showers will move over the terminals between 1 and 5 PM, with perhaps another round 5-8 PM. The chance of lightning/thunder is very low, probably less than 10 percent overall but we are keeping thunder in the TEMPO groups until more certainty exists. Gusty winds and light rain will be the norm this afternoon, with short lived gusts as strong at 40 kts. One or more wind shifts are possible if not likely, and we don't have a good idea this far out which is the most likely direction. Showers should be away from the terminals after 8 PM and WNW winds are expected for several hours until winds turn SSW by midnight at APA and DEN, and WSW at BJC. Speeds should be around 10 kts. On Friday there is an outside chance of a shower or thunderstorm impacting mainly APA and DEN, but right now the chances are very slim and we haven't included it in the TAFs. Non-convective winds should be out of the southwest pretty much all day, and gusting to 25-30 kts in the mid afternoon. BJC will likely see west winds and even stronger gusts maybe approaching 35-40 kts. So wind is likely going to be an issue at the terminals Friday afternoon, despite the very low chances of any showers near the terminals. && .FIRE WEATHER... Issued at 222 PM MDT Thu May 4 2023 On Friday the atmosphere dries out significantly, especially along and south of I-70. Deep mixing will result in windy and dry conditions at the surface across Elbert and Lincoln Counties. We are still unsure of the fuel status in zones 246/247, but given the last 30 days haven't seen that much precipitation, we have opted to hoist an RFW from 9 AM through 7 PM. The strongest winds will be out of the southwest, gusting 30-25 mph in the mid afternoon hours. RH will plummet to 10 percent, maybe a little less. Conditions on Saturday look similar in these same areas and issued a Fire Weather Watch for this. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 9 AM to 7 PM MDT Friday for COZ246-247. Fire Weather Watch from Saturday morning through Saturday evening for COZ246-247. && SHORT TERM...Schlatter LONG TERM...Meier AVIATION...Schlatter FIRE WEATHER...Schlatter
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1022 AM MDT Thu May 4 2023 COZ030>051-051630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1022 AM MDT Thu May 4 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and a few isolated thunderstorms are moving across the higher terrain and will move over over the plains through the afternoon. Some of the storms will produce wind gusts from 40 to 50 mph along with brief moderate rain and small hail. An isolated severe storm is possible over the far northeast plains later this evening with wind gusts up to 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and storms will be possible on Friday afternoon and evening mainly across the far northern mountains and foothills and the far northeast plains. In Logan, Phillips, and Sedgwick Counties, there is a slight chance of severe hail or wind gusts from these storms. Elevated to critical fire weather conditions are expected across the Palmer Divide and the plains to the south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
213 PM MDT Thu May 4 2023
COZ049-042100-
Washington County CO-
213 PM MDT Thu May 4 2023
...A strong thunderstorm will impact portions of south central
Washington County through 300 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anton, or 28 miles south of Akron, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 10315 3967 10328 3981 10346 3992 10317
TIME...MOT...LOC 2013Z 157DEG 6KT 3976 10327
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
311 PM MDT Thu May 4 2023
COZ036-039-040-042200-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
311 PM MDT Thu May 4 2023
...A strong thunderstorm will impact portions of north central
Douglas, southwestern Arapahoe, southwestern Denver and central
Jefferson Counties through 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of South Platte, or 20 miles southwest of Denver, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southwestern Denver, southern Lakewood, southwestern Centennial,
Highlands Ranch, Littleton, Englewood, Greenwood Village, Lone Tree,
Roxborough Park, Sheridan, Morrison, Louviers, Conifer, South Platte,
Pine Junction, Tiny Town, Chatfield Reservoir, Buffalo Creek, Aspen
Park and Indian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 10546 3951 10544 3950 10542 3952 10542
3951 10541 3952 10539 3950 10534 3951 10534
3955 10537 3972 10507 3955 10485 3953 10488
3953 10497 3952 10498 3948 10497 3934 10521
TIME...MOT...LOC 2110Z 230DEG 27KT 3948 10517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MENSCHThe Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085346.